Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Los Angeles, CA

July 2, 2004Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 2, 2004, 4:04 PM PDT for Ventura County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:04 PM PDT (23:04 UTC)
Expired
Jul 2, 2004, 5:00 PM PDT
In force
56 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 35 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 022308
FFWLOX
CAC111-030000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
404 PM PDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 500 PM PDT

* AT 400 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER THE ALAMO CREAK AREA AND THE HEADWATERS OF THE     
  PIRU CREEK. THE STORM IS NEARLY STATIONARY AND RADAR HAS INDICATED 
  OVER TWO INCHES OF RAINFALL SO FAR.

IF YOU ARE IN THE WARNING AREA SEEK HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3482 11917 3464 11909 3462 11925 3475 11932

$$

RORKE/SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:35 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 1:35 PM PDT, 2 hours 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PDT FRI JUL 2 2004

.SHORT TERM...UPPER LEVEL LOW CENTERED NEAR THE LA COAST WILL
CONTINUE MOVING SLOWLY EAST...EVENTUALLY LEAVING OUR AREA BY
SATURDAY AFTERNOON. THE ONLY REAL EFFECT THIS FEATURE HAS ON OUR
AREA IS TO BRING A LITTLE HIGHER MOISTURE AND LITTLE LESS STABILITY
TO THE HIGHER TERRAIN OF THE MOUNTAINS. THE RESULT IS AFTERNOON
CUMULUS DEVELOPMENT OVER THE HIGHER PEAKS...ESPECIALLY NORTHERN
SANTA BARBARA AND VENTURA COUNTIES. WITH THAT IN MIND...WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS/SHOWERS IN THE FORECAST FOR THAT
REGION THROUGH THE EARLY EVENING. OTHERWISE...THE FORECAST FOR THE
NEXT 7 DAYS WILL BE PRECIPITATION FREE.

MARINE LAYER DEPTH STILL AROUND 2000 FEET. SOME WARMING HAS OCCURRED
TODAY IN THE VALLEYS AND MOUNTAINS DUE TO HIGHER LOWER ATMOSPHERE
TEMPERATURES. AS THE UPPER LEVEL TROUGH EXITS TO THE EAST...HEIGHTS
RISE AS WEAK RIDGING TAKES OVER FOR SUN AND MON. EXPECT A MODEST
CLIMB IN TEMPERATURES FOR THE VALLEYS AND MOUNTAINS...BUT NOTHING
TOO HOT. HIGHS MAY FLIRT WITH 90 IN THE WARMER COASTAL
VALLEY/FOOTHILL REGIONS. MAY NOT SEE MUCH CHANGE ALONG THE COAST
SINCE THE MARINE INFLUENCE WILL STAY ENTRENCHED. WITH WEAK ONSHORE
TRENDS THE NEXT COUPLE OF MORNINGS...I EXPECT THE COASTAL VALLEYS TO
HAVE SOME COVERAGE OF STRATUS DURING THE LATE NIGHT AND EARLY
MORNING HOURS.

.LONG TERM...ANOTHER WEAK UPPER LEVEL TROUGH DEVELOPS OVER SOUTHERN
CA TUESDAY THROUGH THURSDAY. CONSEQUENTLY...THE MARINE LAYER WILL
DEEPEN SOME AND TEMPERATURES ACROSS THE HIGHER TERRAIN WILL COME
DOWN A CATEGORY OR SO. OVERALL...NO REAL SIGNIFICANT CHANGES TO THE
DAY TO DAY WEATHER.

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

MOYER
Hazardous weather outlook, Jul 2, 6:00 AM PDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI JUL 2 2004

CAZ034>041-044>047-051>054-059-087-088-031300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS OF LOS ANGELES...VENTURA...AND SANTA BARBARA COUNTIES
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BRUNO

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.